Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Tallahassee, FL

May 2, 2003Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 2, 2003, 6:06 PM CDT for Geneva County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 6:06 PM CDT (23:06 UTC)
Expired
May 2, 2003, 6:30 PM CDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Geneva County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS52 KTAE 022306
SVRTLH
ALC061-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GENEVA COUNTY IN ALABAMA

* UNTIL 630 PM CDT

* AT 605 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  SOUTHWEST OF HACODA...OR ABOUT 19 MILES SOUTH OF OPP...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HACODA BY 605 PM CDT...
  GANER BY 610 PM CDT...
  LOGAN FIELD MUNI AIRPORT...SAMSON BY 620 PM CDT...
  SELLERSVILLE BY 625 PM CDT...
  GENEVA MUNI AIRPORT...COFFEE SPRINGS BY 630 PM CDT...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHANGING CONDITIONS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3114 8618 3100 8618 3101 8589 3119 8591

$$

8-JAMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:00 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 2, 1:00 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
200 PM EDT FRI MAY 2 2003

CURRENTLY TEMPERATURES ARE BEGINNING TO WARM UP INTO THE MID 80S AS
THE LOW CLOUDS HAVE DISSIPATED OVER THE FL ZONES. WINDS ARE
GENERALLY LIGHT FROM THE WEST.  A GOOD CU FIELD HAS BEGUN TO DEVELOP
AND THE SEA BREEZE SHOULD BEGIN TO KICK IN SOON.

AS AN AREA OF LOW PRESSURE RAPIDLY MOVES TO THE NORTHEAST ALONG THE
EASTERN SEABOARD A NEAR STATIONARY BOUNDARY HANGS NEAR THE
MISSISSIPPI RIVER VALLEY. A WEAK SHORT WAVE CONTINUES TO MOVE
THROUGH THE GULF STATES THIS AFTERNOON AND WILL LIKELY SLIDE OVER
THE CWA THIS AFTERNOON AND EVENING. THIS COULD ENHANCE CONVECTION
AND SOME AREAS COULD SEE SOME STRONG STORMS.

WILL MOST LIKELY SEE DECENT CONVECTION THIS AFTERNOON...LINGERING
INTO THE EVENING.  THE ABOVE MENTIONED STATIONARY FRONT IS EXPECTED
TO GET GOING AND MAKE ITS WAY INTO THE AREA BY LATE SATURDAY
BRINGING SCATTERED SHOWERS AND ISOLATED TSTORMS. BY SUNDAY THIS
FRONT SHOULD PUSH THOUGH THE AREA AND CONDITIONS SHOULD BE
IMPROVING.  WARM TEMPS ARE ON TAP FOR MOST INLAND AREAS THIS WEEKEND
WITH GOOD RIDGING OVER THE AREA SUNDAY.

MARINE: NO HIGHLIGHTS.

FIRE WX: NO CONCERNS.

EXTENDED: BY LATE MONDAY/TUESDAY ANOTHER LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE EAST AND DRAG A FRONT INTO THE SOUTHEAST. AT THIS
TIME MODELS SHOW THIS FRONT STALLING NORTH OF THE AREA AND KEEPING
MOST OF THE WEATHER ASSOCIATED WITH THIS SYSTEM TO REMAIN NORTH OF
THE AREA.

PRELIMINARY NUMBERS:

TLH  65 89 62 90 3210
PFN  68 82 67 84 3210
DHN  65 87 64 88 3210
ABY  65 86 62 88 3210
VLD  64 87 63 90 3210
CTY  67 85 63 88 2210

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BOLINSKI

PREVIOUS DISCUSSION.*************************************************
PATCHY MORNING FOG & LOW CLOUDS GRADUALLY BREAKING UP & SHOULD BRING
MOSTLY SUNNY THIS AFTERNOON WITH SOME CU & SCATTERED HIGH CLOUDS.
WITH OVERALL W-SW FLOW THIS AFTERNOON...SEA BREEZE CONVECTION WOULD
BE EXPECTED OVER MUCH OF FL. 12Z TLH SOUNDING HAD A PRECIP WATER
VALUE OF 1.20 INCHES...LI OF -8...CAPE OF 3591 J/KG. YESTERDAY WE
DID SEE SOME PULSE STORMS IN THE AFTERNOON TO EVENING. MESOETA DOES
SHOW SOME OMEGA LIFT DRIFTING THROUGH AROUND 18Z WITH WEAK PVA. IN
MORNING ZONE UPDATE...WILL BUMP UP FL POPS TO ATLEAST 30%. OTHERWISE
WINDS REMAIN LOW OVER THE COASTAL AREAS WITH SEAS 1-2 FEET. NO FIRE
WEATHER CONCERNS. TEMPS LOOK ON TRACK.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MCT

-----------------------PREVIOUS DISCUSSION-----------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
145 AM EDT FRI MAY 2 2003

CURRENTLY: CONVECTION INITIATED IN CENTRAL GEORGIA EARLIER BY A WEAK
SHORT WAVE IS PROPAGATING SOUTHEASTWARD THROUGH PORTIONS OF SOUTH
CENTRAL AND SOUTHWEST GEORGIA. BETWEEN THIS SMALL MCS AND A MUCH
LARGER MCS OVER EAST TEXAS THE MID-UPPER TROPOSPHERE IS QUITE DRY.

FORECAST: ALTHOUGH THEY DIFFER SOMEWHAT ON TIMING...THE NGM/GFS/ETA
BRING A SMALL AREA OF DEEP LAYER MOISTURE AND AN ASSOCIATED VORT MAX
INTO THE FORECAST AREA FROM THE WEST FRIDAY EVENING. WITH ADEQUATE
INSTABILITY AND SOME SEA BREEZE FORCING...THIS AFTERNOON/EVENING
SHOULD BE A LOT LIKE YESTERDAY. WILL GO SLIGHTLY ABOVE MODEL AVERAGE
POPS TODAY. BY SATURDAY EVENING A WEAK SURFACE BOUNDARY IS FORECAST
TO ENTER NORTHERN PORTIONS OF THE FORECAST AREA FROM THE NORTH.
THERE IS LITTLE SYNOPTIC SCALE FORCING INDICATED. I WILL FOLLOW AN
AVERAGE OF MOS POPS WHICH ARE SLIGHT AT THIS POINT. SUNDAY LOOKS
PRETTY DRY WITH RIDGING ALOFT AND A MORE STABLE AIRMASS. THERE IS
GOOD AGREEMENT AMONG MOS ON TEMPERATURES SO I WILL USE AN AVERAGE OF
THE THREE.

PRELIMINARY NUMBERS:

TLH  88 64 90 62  2221
PFN  82 69 82 67  2221
DHN  87 66 87 64  3321
ABY  87 65 86 62  3321
VLD  89 64 88 63  3321
CTY  86 66 87 63  1121

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

FOURNIER
Hazardous weather outlook, May 2, 10:30 AM CDT, 7 hours 36 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EDT FRI MAY 2 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH GEORGIA...SOUTHEAST
ALABAMA AND THE FLORIDA BIG BEND AND PANHANDLE. THESE SHOWERS AND
THUNDERSTORMS WILL BE ASSOCIATED WITH THE SEA BREEZE BOUNDARY. THE
MAIN THREAT WILL BE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH
SPOTTER REPORTS MAY BE NEEDED FOR ISOLATED STRONG THUNDERSTORMS.

9-FOURNIER/10-BOLINSKI

In the hours before

Special weather statement, May 2, 3:35 PM CDT, 2 hours 31 minutes before
ALZ065>067-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF SOUTHEAST ALABAMA...EFFECTIVE UNTIL 700 PM CDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...DALE...AND HENRY.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

8-JAMSKI
Special weather statement, May 2, 5:04 PM CDT, 1 hour 2 minutes before
ALZ065>069-FLZ007>014-030300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE AND THE ADJACENT COASTAL
WATERS...EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

8-JAMSKI

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.